Title

Scaling behavior and equilibrium lengths of knotted polymers

Department/School

Mathematics

Date

5-17-2008

Document Type

Article

Keywords

knotted polymers

Abstract

We use numerical simulations to investigate how the chain length and topology of freely fluctuating knotted polymer rings affect their various spatial characteristics such as the radius of the smallest sphere enclosing momentary configurations of simulated polymer chains. We describe how the average value of a characteristic changes with the chain size and how this change depends on the topology of the modeled polymers. Although the scaling profiles of a spatial characteristic for distinct knot types do not intersect (at least, in the range of our data), the profiles for nontrivial knots intersect the corresponding profile obtained for phantom polymers, i.e., those that are free to explore all available topological states. For each knot type, this point of intersection defines its equilibrium length with respect to the spatial characteristic. At this chain length, a polymer forming a given knot type will not tend to increase or decrease, on average, the value of the spatial characteristic when the polymer is released from its topological constraint. We show interrelations between equilibrium lengths defined with respect to spatial characteristics of different character and observe that they are related to the lengths of ideal geometric configurations of the corresponding knot types.

Published in

Macromolecules

Citation/Other Information

Rawdon, E. J., Dobay, A., Kern, J. C., Millett, K. C., Piatek, M., Plunkett, P., & Stasiak, A. (2008). Scaling behavior and equilibrium lengths of knotted polymers. Macromolecules, 41(12), 4444–4451. https://doi.org/10.1021/ma8000803

Share

COinS